MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 12; QEW

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 12; QEW
Catalog Number LITNG12HTORQ115
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Cardiogenic Shock (2262)
Date of Event 11/10/2024
Type of Reportable Event Death
Event or Problem Description
The patient underwent a thrombectomy procedure for pulmonary embolism using an indigo aspiration system.It was reported that the patient was admitted in critical condition after experiencing cardiac arrest requiring resuscitation prior to treatment.The patient was treated with the indigo aspiration system cavt tubing.The patient was then transferred to the recovery room.The patient experienced circulatory and respiratory decompensation followed by sudden cardiac arrest due to asystole.The patient was intubated, transferred to the intensive care unit (icu), and expired a few hours later.The patient's death was reported to be a serious adverse event with a possible relationship to the indigo aspiration system and the index procedure.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Therefore, a physical device investigation was unable to be performed.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product lot number was not provided; therefore, the manufacturing records could not be reviewed.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by the penumbra clinical team: 1.Section a.Box 2.Age at time of event/age unit, 2.Section a.Box 3a.Sex, 3.Section b.Box 2.Outcomes attributed to adverse event, 4.Section b.Box 5.Describe event or problem, 5.Section d.Box 1.Brand name, 6.Section d.Box 4.Catalog #, unique identifier, 7.Section h.Box 6.Health effect impact code 2.
 
Event or Problem Description
It was reported that the patient was admitted in critical condition after experiencing cardiac arrest and requiring resuscitation.The patient had deep loss of consciousness, wide and non-reactive pupils, and extreme circulatory and respiratory failure.In laboratory tests taken prior to treatment, there was intensified metabolic and respiratory acidosis and evidence of liver injury.The patient then underwent a successful thrombectomy procedure to treat a pulmonary embolism in the right and left pulmonary arteries and its branching lobar arteries using an indigo system aspiration catheter 12 (cat12), a lightning aspiration tubing (lightning), an indigo system separator 12 (sep12), and a penumbra engine (engine).During the procedure, significant amounts of embolic material were removed; however, towards the end of the surgery the patient required continuous positive airway pressure (cpap) oxygen therapy to maintain atrial oxygen saturation at greater than 80%, and catecholamines infusion.After the procedure, the patient was transferred to the intensive cardiac case unit.The patient then experienced circulatory and respiratory decompensation followed by sudden cardiac arrest due to asystole.After an approximately hour-long resuscitation with a lucas device and administration of alteplase, adrenaline, and noradrenaline, a return of spontaneous circulation was achieved.The intensive life support that started during resuscitation was continued.Despite the administered intensive care, the patient's condition kept deteriorating gradually.The patient expired a few hours later.The patient's death was reported to be a serious adverse event with a possible relationship to the cat12 and the index procedure.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by the penumbra clinical team on (b)(6) 2025: 1.Section b.Box 5.Describe event or problem 2.Section h.Box 6.Health effect clinical code 1 & health effect impact code 1 note: the patient's death was previously reported to be a serious adverse event with a possible relationship to the indigo system aspiration catheter 12 (cat12) and the index procedure.However, on (b)(6) 2025, the independent medical reviewer (imr) adjudicated the serious adverse event from death to cardiogenic shock with an unrelated relationship to the cat12 and the index procedure.Therefore, this event is not considered reportable against the cat12.
 
Event or Problem Description
It was reported that the patient was admitted in critical condition after experiencing cardiac arrest and requiring resuscitation.The patient had deep loss of consciousness, wide and non-reactive pupils, and extreme circulatory and respiratory failure.In laboratory tests taken prior to treatment, there was intensified metabolic and respiratory acidosis and evidence of liver injury.The patient then underwent a successful thrombectomy procedure to treat a pulmonary embolism in the right and left pulmonary arteries and its branching lobar arteries using an indigo system aspiration catheter 12 (cat12), a lightning aspiration tubing (lightning), an indigo system separator 12 (sep12), and a penumbra engine (engine).During the procedure, significant amounts of embolic material were removed; however, towards the end of the surgery the patient required continuous positive airway pressure (cpap) oxygen therapy to maintain atrial oxygen saturation at greater than 80%, and catecholamines infusion.After the procedure, the patient was transferred to the intensive cardiac case unit.The patient then experienced circulatory and respiratory decompensation followed by sudden cardiac arrest due to asystole.After an approximately hour-long resuscitation with a lucas device and administration of alteplase, adrenaline, and noradrenaline, a return of spontaneous circulation was achieved.The intensive life support that started during resuscitation was continued.Despite the administered intensive care, the patient¿s condition kept deteriorating gradually.The patient expired a few hours later.The patient¿s death was reported to be a serious adverse event with a possible relationship to the cat12 and the index procedure.On (b)(6) 2025, the independent medical reviewer (imr) adjudicated the serious adverse event from death to cardiogenic shock with an unrelated relationship to the cat12 and the index procedure.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 12
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22188679
Report Number3005168196-2025-00197
Device Sequence Number8570211
Product Code QEW
UDI-Device Identifier00815948022928
UDI-Public00815948022928
Combination Product (Y/N)N
Initial Reporter CountryPL
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLITNG12HTORQ115
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2025
Supplement Date Received by Manufacturer06/16/2025
10/08/2025
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date08/08/2025
11/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age75 YR
Patient SexFemale